Texas, 2024Hail and Damaging Winds in Texas, April 23, 2024
April 23, 2024 · NWS SJT · 6 events in 2 counties and zones
The combination of increasing low level moisture and an unstable airmass along with a weak upper level disturbance, resulted in widely scattered thunderstorms across the Big Country during the late afternoon and evening. A few of these storms became severe and produced damaging winds and isolated large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of increasing low level moisture and an unstable airmass along with a weak upper level disturbance, resulted in widely scattered thunderstorms across the Big Country during the late afternoon and evening. A few of these storms became severe and produced damaging winds and isolated large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 4:45 PM CST, 50 minutes earlier.
Area forecast discussion, Apr 23, 4:45 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
545 PM CDT Tue Apr 23 2024
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 234 PM CDT Tue Apr 23 2024
Mild and breezy day on tap across west Central Texas. Morning
cloud cover has given way to mostly sunny skies with breezy
southerly winds. Temperatures will continue warming nicely into
the mid to upper 80s this afternoon. There remains the possibility
of isolated to scattered showers and thunderstorms developing
later afternoon near the dry line/triple point intersection
off the Caprock into northwest Texas. Some of these storms may
drift southeastward into the Big Country through the evening
hours. Given steep lapse rates aloft and ML CAPE values near 2000
J/K a few of these storms may become strong to severe, with large
hail greater than golf ball size the primary threat. Otherwise,
expect quiet conditiions tonight with lows in the 50s and 60s.
For Wednesday expect another mild day with temperatures warming
back into the mid to upper 80s. Another round of showers and
storms may develop by the late afternoon/evening mainly across the
Permian Basin. Given a stout capping version evident in the model
soundings will maintain a dry forecast through the afternoon hours.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 221 PM CDT Tue Apr 23 2024
By Wednesday evening, the upper ridge will be moving east, with
southwest flow moving in behind it. This will increase southerly
winds and moisture near the surface in our area. The remnants of a
frontal boundary are expected to be just north of the area. With
shortwave energy moving in on increasing southwesterly flow aloft,
we could see storms develop by Wednesday evening along and north
of Interstate 20 to just west of the area that could affect the
Big Country. Some of these storms could be strong to severe with
the main hazards being large hail and damaging winds.
The concern for thunderstorms continues into Thursday night as an
approaching upper trough moves through the Four Corners region
and into the central/southern plains by Friday morning. Increasing
southwesterly flow and attendant lift associated with the trough
will interact with abundant surface/low level moisture, as well as
an approaching dryline/Pacific front. The current timing of the
combination of these ingredients is expected late Thursday night
just west of the area, with storms affecting west central Texas
during the overnight hours. The best chances for this activity
will be over the northern half of the area, but the entire CWA
will have a chance for storms. Again, any of the storms that form
Thursday night may increase to severe levels, with the main
concerns being large hail and damaging winds.
Another upper low/trough will develop by Friday night over the
southwestern U. S. Once again, moisture will be drawn northward
into our area by Friday evening. Additional shortwave energy is
expected to move in over the area as well, bringing another chance
for late night thunderstorms Friday night into Saturday morning.
As the parent low moves from the Four Corners into the central
plains area Saturday into Saturday night, a Pacific cold front
will move in which should initiate yet another round of storms
Saturday night into Sunday morning, mainly for the eastern half of
the area. As with the previous rounds, some of these storms could
be severe.
Expect generally quieter weather to start the work week next
week. Temperatures will be warm throughout the long term with
highs in the mid 80s to lower 90s, and lows mainly in the 60s.
&&
.AVIATION...
(00Z TAFS)
Issued at 544 PM CDT Tue Apr 23 2024
Expect VFR conditions this evening across the area. Expect
widespread stratus to spread north across much of the area late
tonight and Wednesday morning with MVFR ceilings at the terminals.
Also, a few hours of IFR ceilings are possible at the
KSJT/KSOA/KBBD terminals mainly between 12Z and 16Z. Also, a few
storms may move into the Big Country this evening. Will watch the
KABI terminal for possible amendments for storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 60 84 67 85 / 20 10 10 10
San Angelo 62 89 67 86 / 0 10 10 10
Junction 64 88 67 89 / 0 0 0 0
Brownwood 61 83 66 84 / 10 10 10 10
Sweetwater 60 84 67 84 / 20 10 20 10
Ozona 62 86 66 83 / 0 0 0 10
Brady 64 83 67 84 / 0 0 0 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...42
LONG TERM....20
AVIATION...21
Hazardous weather outlook, Apr 23, 1:33 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Tue Apr 23 2024
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Tue Apr 23 2024
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Isolated strong to severe thunderstorms may occur over the Big
Country mainly north of I-20 late this afternoon and evening. The
main hazards are large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Thursday through Saturday night.
Some of these storms could be strong to severe, with large hail,
damaging winds, and dangerous lightning being the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Thunderstorm Wind, Fisher
- When
- April 23, 5:35 PM CST
- Where
- Fisher County, 0.69 mi S of Roby
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 32.740, -100.380
A storm chaser reported winds of 60 to 65 mph 1 mile south of Roby, measured by instrumentation from 6:30 PM to 7 PM.
Thunderstorm Wind, Fisher
- When
- April 23, 5:51 PM CST
- Where
- Fisher County, 0.69 mi S of Roby
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.740, -100.380
Public reported a wind gust of 61 mph was in Roby.
Thunderstorm Wind, Taylor
- When
- April 23, 6:45 PM CST
- Where
- Taylor County, 1.75 mi E of Trent
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.480, -100.100
An emergency manager reported a partial train derailment was caused by very strong straight line winds. There were 20 to 25 train cars blown over. The estimated wind speed was 80 mph. The estimated wind speed is based on doppler radar.
Hail, Taylor
- When
- April 23, 7:20 PM CST
- Where
- Taylor County, 3.12 mi NW of Abilene Elmdale Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.480, -99.690
A trained spotter reported quarter size hail.
Thunderstorm Wind, Taylor
- When
- April 23, 7:20 PM CST
- Where
- Taylor County, 0.69 mi S of Tuscola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.210, -99.800
Social media report of medium size tree limbs blown down in Tuscola.
Thunderstorm Wind, Taylor
- When
- April 23, 7:26 PM CST
- Where
- Taylor County, 0.69 mi S of (Abi)abilene Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.410, -99.680
The automated surface observation system at the Abilene airport measured a wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Illinois, April 23 to 24, 202419 events
- Dense Fog in Missouri, April 23 to 24, 20248 events
- Drought in Texas, April 23 to 30, 20245 events
- Hail in Michigan, April 23, 20241 in hail · 4 events
- Drought in Oklahoma, April 23 to 30, 20243 events
- Drought in Minnesota, April 23 to 30, 20242 events
- Damaging Wind in Texas, April 23, 202450 kt wind · 1 event
- Marine High Wind in Lake Michigan, April 23, 20241 event
- Hail in Michigan, April 23, 20240.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173250, 1173253, 1173249, 1173248, 1173252, 1173251.